|LETTER TO THE EDITOR
|Year : 2017 | Volume
| Issue : 2 | Page : 147-148
Minoxidil-induced hypertrichosis in a child with alopecia areata
Ajay Kumar Rai
Department of Dermatology, Era's Lucknow Medical College and Hospital, Uttar Pradesh, India
|Date of Web Publication||16-Mar-2017|
Ajay Kumar Rai
Department of Dermatology, Era's Lucknow Medical College and Hospital, Uttar Pradesh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Rai AK. Minoxidil-induced hypertrichosis in a child with alopecia areata. Indian Dermatol Online J 2017;8:147-8
Here, we are reporting development of severe hypertrichosis in a 3-year-old child with alopecia areata secondary to topical minoxidil, a commonly used off-label topical therapy for the same.
A 3-year-old male child developed acute onset multiple bald patches diffusely distributed over the scalp (30% scalp area), along with loss of eyebrows. Parents started twice daily application of 5% minoxidil lotion on suggestion of a chemist and continued the same for more than 2 months without any dermatological consultation. No standard method of application of minoxidil was followed and it was applied as ordinary hair oil (2 times a day in liberal amount, 3 bottles of 60 ml were used in 2 months). There was no significant improvement in bald patches; however, slowly the boy developed hypertrichosis over forehead, cheek and neck [Figure 1] and [Figure 2]. No other cutaneous or systemic side-effects were noticed by parents during minoxidil use. No other topical or systemic medications (such as steroids) were used before or during minoxidil use. General physical and cutaneous examination of the child was within normal limit, excluding any other systemic cause for hypertrichosis. No serum hormonal investigations were performed due to lack of clinical indication. Parents were counselled regarding the cause of excessive hair growth and advised to discontinue minoxidil use.
|Figure 1: Hypertrichosis over forehead with lack of eyebrows due to alopecia areata|
Click here to view
Pharmacologically, minoxidil, originally manufactured as an antihypertensive drug, is mainly used for alopecia. It affects hair growth through various plausible mechanisms such as increased duration of the anagen growth phase, agonistic effects on adenosine-triphosphate (ATP)-sensitive potassium channels, and prostaglandin stimulation in the dermal papillae. Though it is primarily approved for androgenetic alopecia of both sexes, its off-label uses include topical application in alopecia areata.
There have been several reports of systemic administration of minoxidil either by oral administration to the mother during pregnancy or by oral ingestion by the child, leading to diffuse hypertrichosis of the newborn and children.,
Hypertrichosis is also a common side effect of topical minoxidil use more commonly seen in women. Systemic absorption of the drug is <2% with topical therapy. It is usually localized to the head and neck; it may occasionally involve other body areas.,, Severe affection by topical use, as in our case, is uncommonly reported.
Hypertrichosis caused by topical minoxidil depends on various factors such as higher amount or concentration of application, excessive systemic absorption, and high sensitivity of the follicular apparatus to minoxidil. In our patient, the high dose and unsupervised application (both in terms of concentration and daily quantity) in combination with the patient's low body weight and age favored the development of hypertrichosis.
The efficacy of topical minoxidil in alopecia areata has never been definitively proven. Because of higher chances of adverse effects, use of topical minoxidil should be discouraged in the pediatric age group. If required, lower concentration (2%) of minoxidil in gel-based formulation should be used in pediatric age group because of relative safety. Over the counter sale of minoxidil should be restricted completely or to a minimum concentration of preparation.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Lorette G, Nivet H. Diffuse hypertrichosis caused by minoxidil in a 2-and-a-half-year-old child. Ann Dermatol Venereol 1985;112:527-8.
Kaler SG, Patrinos ME, Lambert GH, Myers TF, Karlman R, Anderson CL. Hypertrichosis and congenital anomalies associated with maternal use of minoxidil. Pediatrics 1987;79:434-6.
Peluso AM, Misciali C, Vincenzi C, Tosti A. Diffuse hypertrichosis during treatment with 5% topical minoxidil. Br J Dermatol 1997;136:118-20.
González M, Landa N, Gardeazabal J, Calderon MJ, Bilbao I, Diaz Perez JL. Generalized hypertrichosis after treatment with topical minoxidil. Clin Exp Dermatol 1994;19:157-8.
Roy K, Forman S. Miscellaneous topical agents. In: Wolverton S, Editor. Comprehensive dermatologic drug therapy. 3rd
ed. Philadelphia: Elsevier; 2013. p. 629-35.
Guerouaz N, Mohamed AO. Minoxidil induced hypertrichosis in children. Pan Afr Med J 2014;18:8.
[Figure 1], [Figure 2]